Interactive Case Studies: November 2021

Pharmacy Times, November 2021, Volume 87, Issue 11
Pages: 88

Case 1

RK is a 71-year-old woman who has questions about her prescription for doxycycline. She says her doctor told her that doxycycline can cause sun sensitivity and that she should avoid being outdoors while taking the medication. RK says that she completed her last dose of a 10-day course of therapy the night before. She wants to know whether she can enjoy outdoor time at the beach this weekend.

How should the pharmacist respond?

A: Drug-induced photosensitivity occurs when a medication combines with UV radiation and causes an exaggerated sunburn or dermatitis. This can occur minutes to hours after exposure. Doxycycline has an elimination half-life of 16 to 22 hours in a healthy adult, so it is reasonable to calculate that the drug will be fully eliminated after 5 days (approximately 5.5 × elimination half-life).1 Advise RK that the photosensitivity can persist for a minimum of 5 days after she finishes taking the doxycycline. Because she just finished her course of therapy, she should take appropriate prevention measures. Advise her to use broad-spectrum sunscreen, avoid the sun during peak hours, and wear protective clothing, such as a hat, long-sleeved shirt, and sunglasses, to limit her sun exposure as much as possible.

REFERENCE

How long does doxycycline stay in your body after you finish your prescribed amount? Drugs.com. Updated September 16, 2020. Accessed September 23, 2021. https://www.drugs.com/medical-answers/how-long-does-doxycycline-stay-in-your-body-after-63865/

Case 2

  1. TM is a young man whose custodial grandmother wants him to get the COVID-19 vaccine. His grandmother says he is afraid of needles and has had a vasovagal reaction after other vaccinations.

Which COVID-19 vaccine should the pharmacist recommend and what counseling should be provided to ease their concerns?

A: The pharmacist should first obtain TM’s date of birth to see whether he is old enough to receive the vaccine. For individuals aged 12 to 17 years, the only COVID-19 vaccine authorized by the CDC is the Pfizer-BioNTech mRNA (BNT162b2) vaccine.1 Advise TM and his grandmother that vasovagal reactions, such as fainting, are not likely caused by a specific vaccine but by the experience of getting the vaccine.2 Such reactions are commonly triggered by anxiety or pain. Although fainting is not harmful, it can cause falls and head injuries. When TM receives future vaccines, the pharmacist can provide reassurance and encourage him to drink a beverage or eat a small snack before or afterward. TM should sit in a chair and be closely observed for 15 minutes after receiving his injection.

REFERENCES

  1. 5 things you need to know about the COVID-19 vaccine for adolescents 12 through 17. FDA. Updated August 19, 2021. Accessed October 12, 2021. https://www.fda.gov/consumers/consumer-updates/5-things-you-need-know-about-covid-19-vaccine-adolescents-12-through-17
  2. Fainting (syncope) after vaccination. CDC. Updated August 25, 2020. Accessed October 12, 2021. https://www.cdc.gov/vaccinesafety/concerns/fainting.html

Stefanie C. Nigro, PharmD, BCACP, CDE, BC-ADM, is an associate clinical professor at the University of Connecticut School of Pharmacy in Storrs.